Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

June 1, 2001Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2001, 1:05 PM CDT for Dickinson County, Iowa. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 1:05 PM CDT (18:05 UTC)
Expired
Jun 1, 2001, 1:20 PM CDT
In force
15 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:09 PM CDTHail 1Spirit Lake, IA
Jun 1, 1:18 PM CDTHail 0.75Terril, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 011805
SVRFSD
IAC059-011815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 120 PM CDT

* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OKOBOJI...OR ABOUT 3 MILES SOUTH OF SPIRIT
  LAKE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL AROUND 110 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4348 9512 4331 9519 4314 9442 4336 9434

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:30 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 1, 11:30 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT FRI JUN 1 2001

UPDATED THE ZONES BETWEEN 10 AND 11AM FOR CRNT TRENDS AND TO FINE
TUNE SOME WORDING. BULK OF THE CAA CLD CVR IS NOW MAKING IT INTO NRN
BEADLE CO...AND WL CONT TO SWING SEWD THRU THE AFTN. INSTABILITY
SHWRS AS EVIDENT ON THE KABR 88D WL ENCOMPANY SOME OF THIS CLD
CVR...WITH THE AREA MOST LIKELY TO SEE ANY MEASURABLE FM KBKX TO SW
MN. IN THIS AREA...THE STRONGEST UPR LVL PV ADV EXISTS AND SOME
DECENT JET DIV. OTHER THAN THAT...JUST EXPECT A PARTLY SUNNY TO
MOSTLY CLOUDY AFTN AND INCRG NW WINDS.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 1, 11:01 AM CDT, 2 hours 4 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 1 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A DEPARTING COLD FRONT WILL LEAVE SOME INSTABILITY SHOWERS
AROUND THIS AFTERNOON...BUT IT WILL BE TOO STABLE FOR ANY OF
THIS CONVECTION TO REACH SEVERE LIMITS.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-020500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...YANKTON...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1101 AM CDT FRI JUN 1 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:42 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.